Alert archive / Montana / Winter Storm Warnings in 2009

Winter Storm Warning 20, NWS Missoula, MT

November 7, 20096 counties in Montana

NWS Missoula, MT issued this winter storm warning at Nov 7, 2009, 3:23 AM MST for 6 counties in Montana. It took effect at Nov 7, 2009, 8:00 AM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 7, 2009, 3:23 AM MST (10:23 UTC)
In effect from
Nov 7, 2009, 8:00 AM MST
Expired
Nov 8, 2009, 7:48 AM MST
In force
24 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 89 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 071023
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
323 AM MST SAT NOV 7 2009

...ACCUMULATING SNOW OVER THE HIGHER ELEVATIONS AND PASSES OF
NORTHWEST MONTANA TODAY THROUGH SUNDAY MORNING...

.A MOIST PROGRESSIVE WEST UPPER LEVEL FLOW AND GRADUALLY LOWERING
SNOW LEVELS WILL BRING MODERATE TO LOCALLY HEAVY SNOW
ACCUMULATIONS TO THE HIGHER ELEVATIONS OF NORTHWEST MONTANA
TODAY THROUGH SUNDAY MORNING. IN ADDITION STRONG WEST WINDS WILL
RESULT IN DECREASED VISIBILITIES FROM BLOWING AND DRIFTING SNOW.

MTZ001-071800-
/O.UPG.KMSO.WS.A.0013.091107T1200Z-091108T1200Z/
/O.NEW.KMSO.WS.W.0020.091107T1500Z-091108T1500Z/
KOOTENAI/CABINET REGION-
323 AM MST SAT NOV 7 2009

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM
MST SUNDAY ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW ABOVE 3500 FEET...WHICH
IS IN EFFECT FROM 8 AM THIS MORNING TO 8 AM MST SUNDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT. 

SNOW ACCUMULATIONS OF 8 TO 12 INCHES...LOCALLY UP TO 16 INCHES ON
WEST FACING SLOPES CAN BE EXPECTED BY SUNDAY MORNING. IN
ADDITION...INCREASED WEST WINDS WILL RESULT IN BLOWING AND
DRIFTING SNOW REDUCING VISIBILITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
 AND BLOWING SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS AND
DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ002-004-071800-
/O.UPG.KMSO.WS.A.0013.091107T1200Z-091108T1200Z/
/O.NEW.KMSO.WS.W.0020.091107T1500Z-091108T1500Z/
WEST GLACIER REGION-LOWER CLARK FORK REGION-
323 AM MST SAT NOV 7 2009

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM
MST SUNDAY ABOVE 4500 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW ABOVE 4500 FEET...WHICH
IS IN EFFECT FROM 8 AM THIS MORNING TO 8 AM MST SUNDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT. 

SNOW ACCUMULATIONS OF 8 TO 12 INCHES...LOCALLY UP TO 16 INCHES ON
WEST FACING SLOPES CAN BE EXPECTED BY SUNDAY MORNING. IN
ADDITION...INCREASED WEST WINDS WILL RESULT IN BLOWING AND
DRIFTING SLOW...REDUCING VISIBILITIES. PASSES THAT WILL BE
IMPACTED BY THESE CONDITIONS ARE LOOKOUT PASS IN THE LOWER CLARK
FORK REGION...AND MARIAS AND LOGAN PASSES IN GLACIER NATIONAL PARK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW AND
BLOWING SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS AND
DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
4 follow-up statements
000 
WWUS45 KMSO 071740
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1040 AM MST SAT NOV 7 2009

...ACCUMULATING SNOW OVER THE HIGHER ELEVATIONS AND PASSES OF
NORTHWEST MONTANA THIS AFTERNOON THROUGH SUNDAY MORNING...

.A MOIST PROGRESSIVE WEST UPPER LEVEL FLOW AND GRADUALLY LOWERING
SNOW LEVELS WILL BRING PERIODS OF MODERATE TO LOCALLY HEAVY SNOW
ACCUMULATIONS TO THE HIGHER ELEVATIONS OF NORTHWEST MONTANA TODAY
THROUGH SUNDAY MORNING. EXPECT MAINLY SNOW SHOWERS THIS MORNING
TO RE-INTENSIFY AND PRODUCE ADDITIONAL ACCUMULATING MOUNTAIN SNOWS
LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. IN ADDITION...
STRONG WEST WINDS WILL RESULT IN DECREASED VISIBILITIES FROM
BLOWING AND DRIFTING SNOW.

MTZ001-080400-
/O.CON.KMSO.WS.W.0020.000000T0000Z-091108T1500Z/
KOOTENAI/CABINET REGION-
1040 AM MST SAT NOV 7 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST SUNDAY
ABOVE 3500 FEET...

A WINTER STORM WARNING ABOVE 3500 FEET REMAINS IN EFFECT UNTIL
8 AM MST SUNDAY. 

SNOW ACCUMULATIONS OF 8 TO 12 INCHES...LOCALLY UP TO 16 INCHES ON
WEST FACING SLOPES CAN BE EXPECTED BY SUNDAY MORNING. IN
ADDITION...INCREASED WEST WINDS WILL RESULT IN BLOWING AND
DRIFTING SNOW REDUCING VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...  AND
BLOWING SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS AND
DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ002-004-080400-
/O.CON.KMSO.WS.W.0020.000000T0000Z-091108T1500Z/
WEST GLACIER REGION-LOWER CLARK FORK REGION-
1040 AM MST SAT NOV 7 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST SUNDAY
ABOVE 4500 FEET...

A WINTER STORM WARNING ABOVE 4500 FEET REMAINS IN EFFECT UNTIL
8 AM MST SUNDAY. 

SNOW ACCUMULATIONS OF 8 TO 12 INCHES...LOCALLY UP TO 16 INCHES ON
WEST FACING SLOPES CAN BE EXPECTED BY SUNDAY MORNING. IN
ADDITION...INCREASED WEST WINDS WILL RESULT IN BLOWING AND
DRIFTING SLOW...REDUCING VISIBILITIES. PASSES THAT WILL BE
IMPACTED BY THESE CONDITIONS ARE LOOKOUT PASS IN THE LOWER CLARK
FORK REGION... AND MARIAS AND LOGAN PASSES IN GLACIER NATIONAL
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW AND
BLOWING SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS AND
DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
000 
WWUS45 KMSO 080355
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
855 PM MST SAT NOV 7 2009

...ACCUMULATING SNOW OVER THE HIGHER ELEVATIONS AND PASSES OF
NORTHWEST MONTANA THIS AFTERNOON THROUGH SUNDAY MORNING...

.A MOIST PROGRESSIVE WEST UPPER LEVEL FLOW AND GRADUALLY LOWERING
SNOW LEVELS WILL BRING PERIODS OF MODERATE TO LOCALLY HEAVY SNOW
ACCUMULATIONS TO THE HIGHER ELEVATIONS OF NORTHWEST MONTANA TODAY
THROUGH SUNDAY MORNING. EXPECT MAINLY SNOW SHOWERS THIS MORNING
TO RE-INTENSIFY AND PRODUCE ADDITIONAL ACCUMULATING MOUNTAIN
SNOWS LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. IN
ADDITION... STRONG WEST WINDS WILL RESULT IN DECREASED
VISIBILITIES FROM BLOWING AND DRIFTING SNOW.

MTZ001-081200-
/O.CON.KMSO.WS.W.0020.000000T0000Z-091108T1500Z/
KOOTENAI/CABINET REGION-
855 PM MST SAT NOV 7 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST SUNDAY
ABOVE 3500 FEET...

A WINTER STORM WARNING ABOVE 3500 FEET REMAINS IN EFFECT UNTIL
8 AM MST SUNDAY. 

SNOW ACCUMULATIONS OF 8 TO 12 INCHES...LOCALLY UP TO 16 INCHES ON
WEST FACING SLOPES CAN BE EXPECTED BY SUNDAY MORNING. IN
ADDITION...INCREASED WEST WINDS WILL RESULT IN BLOWING AND
DRIFTING SNOW REDUCING VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...  AND
BLOWING SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS AND
DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ002-004-081200-
/O.CON.KMSO.WS.W.0020.000000T0000Z-091108T1500Z/
WEST GLACIER REGION-LOWER CLARK FORK REGION-
855 PM MST SAT NOV 7 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST SUNDAY
ABOVE 4500 FEET...

A WINTER STORM WARNING ABOVE 4500 FEET REMAINS IN EFFECT UNTIL
8 AM MST SUNDAY. 

SNOW ACCUMULATIONS OF 8 TO 12 INCHES...LOCALLY UP TO 16 INCHES ON
WEST FACING SLOPES CAN BE EXPECTED BY SUNDAY MORNING. IN
ADDITION...INCREASED WEST WINDS WILL RESULT IN BLOWING AND
DRIFTING SLOW...REDUCING VISIBILITIES. PASSES THAT WILL BE
IMPACTED BY THESE CONDITIONS ARE LOOKOUT PASS IN THE LOWER CLARK
FORK REGION... AND MARIAS AND LOGAN PASSES IN GLACIER NATIONAL
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW AND
BLOWING SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS AND
DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
000 
WWUS45 KMSO 080959
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
259 AM MST SUN NOV 8 2009


MTZ001-004-081100-
/O.CAN.KMSO.WS.W.0020.000000T0000Z-091108T1500Z/
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
259 AM MST SUN NOV 8 2009

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
STORM WARNING. 

WIDESPREAD ACCUMULATING SNOW HAS ENDED OVER THE HIGHER ELEVATIONS
OF NORTHWEST MONTANA. THEREFORE THE WINTER STORM WARNING HAS BEEN
CANCELLED. 

$$

MTZ002-081500-
/O.CON.KMSO.WS.W.0020.000000T0000Z-091108T1500Z/
WEST GLACIER REGION-
259 AM MST SUN NOV 8 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING ABOVE 4500 FEET...

A WINTER STORM WARNING ABOVE 4500 FEET REMAINS IN EFFECT UNTIL
8 AM MST THIS MORNING. 

STORM TOTAL SNOW ACCUMULATIONS OF 8 TO 12 INCHES...LOCALLY UP TO
16 INCHES ON WEST FACING SLOPES CAN BE EXPECTED BY THIS MORNING.
IN ADDITION...INCREASED WEST WINDS WILL RESULT IN BLOWING AND
DRIFTING SLOW...REDUCING VISIBILITIES. PASSES THAT WILL BE
IMPACTED BY THESE CONDITIONS ARE MARIAS AND LOGAN PASSES IN
GLACIER NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW AND
BLOWING SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS AND
DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
000 
WWUS45 KMSO 081448
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
748 AM MST SUN NOV 8 2009


MTZ002-081600-
/O.CAN.KMSO.WS.W.0020.000000T0000Z-091108T1500Z/
WEST GLACIER REGION-
748 AM MST SUN NOV 8 2009

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
STORM WARNING. 

WIDESPREAD ACCUMULATING SNOW HAS DIMINISHED TO SCATTERED SNOW
SHOWERS ACROSS THE NORTHERN ROCKIES...THUS THE WINTER STORM
WARNING HAS BEEN CANCELED. SCATTERED MOUNTAIN SNOW SHOWERS WITH
LOCAL LIGHT ACCUMULATIONS ARE EXPECTED THE REST OF THE DAY.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Nov 6, 2:28 PM MST, 12 hours 55 minutes earlier.

Area forecast discussion, Nov 6, 2:28 PM MST, 12 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
228 PM MST FRI NOV 6 2009

.DISCUSSION...THE COLD FRONT HAS PUSHED THROUGH THE NORTHERN
ROCKIES TODAY LEAVING THE REGION IN A COOL AND UNSTABLE
ENVIRONMENT. THE REGION SHOULD EXPERIENCE WIDESPREAD CONVECTIVE
SHOWERS THROUGH OUT THE NIGHT ESPECIALLY IN THE HIGHER TERRAIN. A
STRONG PRESSURE GRADIENT WILL CONTINUE OVER THE NORTHERN ROCKIES
AS COOL AIR PUSHES IN BEHIND THE FRONT. THIS WILL KEEP BREEZY
CONDITIONS WELL INTO THE EVENING IN THE VALLEYS...AND THROUGH MUCH
OF THE NIGHT IN THE MOUNTAINS.

WESTERLY UPPER LEVEL FLOW WILL PERSIST OVER THE REGION THROUGH
OUT THE WEEKEND WITH A COUPLE OF WEAK DISTURBANCES MOVING THROUGH.
THE FIRST DISTURBANCE WILL ENTER NORTHWEST MONTANA SATURDAY
MORNING WITH THE SECOND FEATURE COMING THROUGH LATE SATURDAY
NIGHT. THESE TWO DISTURBANCES COULD BRING SIGNIFICANT SNOW
ACCUMULATIONS TO THE HIGHER TERRAIN OF NORTHWEST MONTANA. THE SNOW
COULD HAVE AN IMPACT ON MOUNTAIN PASSES AND BACK COUNTRY
HUNTING...SO HAVE KEPT THE WATCHES FOR THE KOOTENAI/CABINET REGION
DOWN INTO THE LOWER CLARK FORK REGION. THE WATCH HAS BEEN EXPANDED
INTO THE GLACIER PARK AREA. THE SNOW IS EXPECTED TO DIMINISH ON
SUNDAY MORNING AS A WEAK RIDGE BUILDS OVER THE REGION.

THIS RIDGE WILL PERSIST THROUGH MONDAY CAUSING A DRYING TREND.
THE MODELS ARE INDICATING THAT A TROUGH WILL MOVE INTO THE REGION
BY THE MIDDLE OF NEXT WEEK CAUSING COOL AND MOIST CONDITIONS.

&&

.AVIATION...BREEZY WINDS AND INTERMITTENT RAIN AND SNOW SHOWERS
WILL PERSIST INTO THE EVENING. THIS COULD CAUSE BRIEF VISIBILITY
REDUCTIONS. THE WINDS WILL DIMINISH IN THE VALLEYS AFTER
DARK...BUT CONTINUE IN THE HIGHER TERRAIN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
     ABOVE 4500 FEET FOR LOWER CLARK FORK REGION.

     LAKE WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR
     FLATHEAD/MISSION VALLEYS.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
     ABOVE 4500 FEET FOR WEST GLACIER REGION.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
     ABOVE 3500 FEET FOR KOOTENAI/CABINET REGION.

ID...NONE.
&&

SMITH/WHITMORE

Nearby

Winter Storm Warnings in Montana, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.